Thunderstorm Wind, Du Page
- When
- May 29, 10:45 AM CST
- Where
- Du Page County, (Dpa)dupage Co Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.900, -88.250
Strong to severe thunderstorms moved across many areas of northern Illinois from late morning through late afternoon on May 29th producing damaging winds, large hail and heavy rain, which caused flash flooding in some areas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across many areas of northern Illinois from late morning through late afternoon on May 29th producing damaging winds, large hail and heavy rain, which caused flash flooding in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 29, 10:05 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1105 AM CDT SUN MAY 29 2011
.DISCUSSION...
MESOSCALE UPDATE...
MCS MOVING FROM EASTERN IA INTO WESTERN IL AT 1545Z. STORMS REMAIN
ELEVATED ABOVE STABLE BOUNDARY LAYER NORTH OF WARM FRONT...WHICH
EXTENDS FROM ROUGHLY KUIN-KBMI-KRZL ACROSS FAR SOUTHERN WFO LOT CWA.
EXPECTATION IS THAT AS WARM FRONT CONTINUES TO LIFT SLOWLY NORTH AND
THAT AIR MASS DESTABILIZES WITH DIURNAL WARMING THAT STORMS WILL
BECOME BASED CLOSER TO THE SURFACE...AND DAMAGING WIND THREAT WILL
INCREASE ACROSS WFO LOT CWA. LATEST OBJECTIVE ANALYSIS FROM RUC
INDICATES 1000-2000 J/KG MLCAPE ACROSS THE SOUTHERN/SOUTHEASTERN CWA
AT THIS TIME...WITH 50-60 KT OF 0-6KM BULK SHEAR. 0-1KM SRH ALSO
INCREASING IN THE VICINITY OF THE WARM FRONT WHERE BACKED LOW LEVEL
FLOW WILL SUPPORT SOME TORNADO THREAT. SPC WILL BE UPGRADING DAY 1
OUTLOOK TO MODERATE RISK SHORTLY AHEAD OF CURRENT BOW. ILX 12Z
SOUNDING DISPLAYS PRECIPITABLE WATER OF 1.8 INCHES...AND STORMS
DEVELOPING IN WEST-EAST ORIENTATION IN WAA NORTH OF WARM FRONT
ALIGNED TO PRODUCE HEAVY RAINFALL THREAT...AND ADDITIONAL STORMS
EXPECTED TO BE EFFICIENT HEAVY RAIN PRODUCERS. RELATIVELY HIGH
FREEZING LEVELS BETWEEN 14-15 KFT SUGGEST LARGE HAIL NOT LIKELY TO
BE A BIG PROBLEM EXCEPT FROM THE DEEPEST AND MOST SUSTAINED
UPDRAFTS...THOUGH ANY SUPERCELLULAR STRUCTURES COULD VERY WELL
SUPPORT LARGE HAIL. SEVERE WEATHER THREAT EXPECTED TO CONTINUE
THROUGH EARLY/MID AFTERNOON FROM WEST TO EAST ACROSS CWA.
RATZER
PREVIOUS DISCUSSION...
335 AM CDT
CONCERNS FOR THE REMAINDER OF THE HOLIDAY WEEKEND RANGE FROM
POSSIBLE SEVERE THUNDERSTORMS LATER TODAY TO SUMMER-LIKE HEAT ON
MEMORIAL DAY.
FOR THE NEAR TERM...HOWEVER...CLEARING SKIES...LIGHT WINDS AND A
MOIST SFC LAYER FOLLOWING RECENT RAIN HAS ALLOWED FOR PATCHY DENSE
RADIATION FOG OVER THE NRN PORTIONS OF THE CWA. THIS IS ACTUALLY
SEPARATE FROM THE DENSE ADVECTION FOG OVER LAKE MICHIGAN WHICH IS
ALSO HUGGING THE IMMEDIATE SHORELINE. WITH EASTERLY WINDS SETTING
UP AGAIN TODAY...THE LAKE FOG WILL LIKELY PENETRATE INLAND...AT
LEAST A SHORT DISTANCE. THE RADIATION FOG SHOULD QUICKLY DISSIPATE
AFTER SUNRISE...BUT THE ADVECTION FOG MAY PERSIST ALONG THE COAST
THROUGH MUCH OF THE DAY.
OF GREATER CONCERN WILL BE THE POTENTIAL FOR THUNDERSTORMS...
POSSIBLY SEVERE...LATER TODAY. CONVECTIVE ACTIVITY IS ALREADY
BREAKING OUT ALONG THE WARM FRONT FROM THE KANSAS CITY AREA EASTWARD
INTO CENTRAL ILLINOIS. THE MODELS ARE IN RATHER GOOD AGREEMENT ON
THE DEVELOPMENT OF THIS CONVECTION...AND LIFTING NORTH AND EAST AS
THE WARM FRONT LIFTS NWD. SPC HAS OUTLOOKED THE AREA IN A SLIGHT
RISK...WITH THE GREATEST THREAT BEING STRONG DAMAGING WINDS.
THROUGH THE MORNING...IT IS ANTICIPATED THAT THE ACTIVITY SHOULD
CONSOLIDATE INTO AN MCS...FUELED BY STRONG WARM...MOIST ADVECTION
AND A STRONG 40-50KT SOUTHWESTERLY LOW-LEVEL JET. BASED ON THE
ANTICIPATED NORTHWARD MOVEMENT OF THE WARM FRONT...IT IS ANTICIPATED
THAT THE MCS MAY BEGIN TO IMPACT THE WESTERN PORTIONS OF THE CWA BY
LATE MORNING AND THEN PUSH EWD THROUGH THE DAY. GIVEN THE STRONG
LOW LEVEL JET PATTERN...THE MOST LIKELY IMPACT WILL BE FROM
STRONG...DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE A
CONCERN AS PW VALUES INCREASE IN EXCESS OF 1.5 INCHES THIS AFTERNOON
AND ANY BACK BUILDING OR ECHO TRAINING MAY LEAD TO RENEWED FLOODING
CONCERNS...ESPECIALLY OVER THE AREAS THAT RECEIVED HEAVY RAINFALL
YESTERDAY. THE SOUTHERN PORTIONS OF THE CWA WILL START TO SEE THE
INCREASING TEMPERATURES TODAY AS WELL. THE WARM FRONT SHOULD PUSH
NORTHWARD FAR ENOUGH BY EARLY THIS EVENING TO BRING MID 80S
TEMPERATURES UP TO AROUND THE I-80 CORRIDOR. CONDITIONS WELL INLAND
NORTH OF I-80 SHOULD BE WARMER THAN YESTERDAY...BUT SHOULD ONLY TOP
OUT IN THE MID TO UPPER 70S. FAR NERN IL SHOULD REMAIN
SIGNIFICANTLY COOLER AS PERSISTENT ELY FLOW NORTH OF THE WARM FRONT
WILL KEEP ONSHORE FLOW OFF OF THE COOLER LAKE MICHIGAN WATERS.
THE WARM FRONT SHOULD FINALLY PROCEED NWD THROUGH THE
NIGHT....COVERING THE ENTIRE AREA WITH BRISK SOUTHERLY WINDS. WITH
INCREASING AMPLITUDE OF THE UPPER LEVEL PATTERN...WITH A BUILDING
RIDGE OVER THE CNTRL CONUS AND UPPER TROUGHING OVER THE EAST AND
WEST COASTS...STILL EXPECT TEMPERATURES ACROSS THE AREA TO REACH
INTO THE 90S. WITH AMPLE SUNSHINE AND DEEP LOW LEVEL MIXING...DRIER
AIR FROM ALOFT SHOULD MIX DOWN...LOWERING DEWPOINTS FROM LATE
MORNING THROUGH SUNSET. THUS...HEAT INDEX VALUES MAY NOT BE QUITE
AS HIGH AS PREVIOUSLY ANTICIPATED...AND NOT GET MUCH HIGHER THAN THE
MIDDLE 90S.
FOR THE REMAINDER OF THE SHORT TERM...THE NEXT ISSUE WILL BE TIMING
A COLD FRONTAL PASSAGE ASSOCIATED WITH THE LOW PRESSURE SYSTEM
CURRENTLY DEVELOPING OVER THE CNTRL PLAINS. WITH THE INCREASING
AMPLITUDE OF THE FLOW PATTERN...THE SFC LOW IS EXPECTED TO TRACK
ALMOST NORTHERLY INTO MANITOBA BEFORE FINALLY RIDING OVER THE
BUILDING RIDGE. THUS THE FROPA WILL LIKELY NOT BE UNTIL LATE
TUESDAY...AND SOME AREAS MAY SEE 90 DEGREES AGAIN TUESDAY. SOME
SHOWERS AND THUNDERSTORMS ARE POSSIBLE WITH THE FROPA...BUT DO NOT
ANTICIPATE THAT THE ACTIVITY WILL REACH SEVERE LEVELS AS THE
GREATEST FORCING WILL BE WELL NORTH OF THE AREA.
INTO THE LONGER TERM...HAVE MADE LITTLE CHANGE TO THE GOING
FORECAST. THE TREND SHOULD BE FOR A HIGH AMPLITUDE PATTERN OVER THE
CONUS TO PERSIST. WITH UPPER RIDGING OVER THE NORTHERN PLAINS AND
UPPER MISSISSIPPI VALLEY...EXPECT A SERIES OF WEAK SHORT WAVES TO
OVERTOP THE RIDGE AND TRACK THROUGH THE GREAT LAKES REGION. THIS
SHOULD BE SUFFICIENT TO KEEP PERIODIC CHANCE TO SLIGHT CHANCE POPS
THROUGH THE EXTENDED PERIOD. TEMPERATURES THROUGH THE EXTENDED
PERIOD SHOULD BE NEAR SEASONAL NORMAL LEVELS.
KREIN
&&
.CLIMATE...
312 PM CDT
POTENTIAL EXISTS FOR RECORD/NEAR RECORD HIGHS ON MONDAY. HERE ARE
THE CURRENT RECORDS FOR MONDAY...
HIGH YEAR
ROCKFORD 96 1934
CHICAGO 93 1953
IZZI
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 16Z...
* SHRA/TSRA IN THE AREA AT 16Z CONTINUING UNTIL 19Z.
* IFR CIGS/VIS THROUGH 18Z LIFTING TO VFR.
PAW
//DISCUSSION...UPDATED 12Z...
AREAS OF DENSE FOG THIS MORNING...HAS IMPACTED MOST OF NORTHERN
IL/NORTHWEST IN AIRFIELDS. LIMITING VSBYS TO ARND 1/4SM...TO AT
TIMES NEAR ZERO. A FEW TOWER VSBYS HAVE REPORTED VSBYS MUCH
HIGHER...WHICH SUGGESTS THAT THE FOG IS RATHER SHALLOW AND SHOULD
EASILY LIFT BY 13-14Z. HIGH CLOUDS ARE BEGINNING TO PUSH NORTHEAST
AND WILL ALSO AID IN BRINGING IMPROVED VSBYS TO THE AIRFIELDS.
IR IMAGERY THIS MORNING SHOWS TWO AREA OF SHRA/TSRA
COMPLEXES...ONE DECAYING ACROSS NORTHEAST MISSOURI AND THE SECOND
OVER SOUTHERN IOWA THAT IS BLOSSOMING. ALL OF THE SHRA/TSRA WAS
DEVELOPING ALONG A NEARLY STATIONARY BOUNDARY THAT STRETCHES FROM
THOSE AREAS NORTHEAST THROUGH CENTRAL ILLINOIS INTO CENTRAL
INDIANA. GUIDANCE SUGGESTS THIS BOUNDARY WILL LIFT NORTH OVER THE
NEXT 6-8 HOURS REACHING NORTHERN IL AIRFIELDS AROUND MIDDAY. IN
ADDITION DEEP LAYER FLOW BRINGS REMNANTS OF THE SECOND COMPLEX
NORTHEAST OVER NORTHERN IL AIRFIELDS. BEST TIMING FOR SHRA/TSRA TO
IMPACT AIRFIELDS WILL BE ARND 17-18Z...THEN CONTINUE THRU THE
20-21Z TIMEFRAME.
FLOW WILL START OUT EASTERLY THEN SLOWLY TURN SOUTHEASTERLY BY
MIDDAY...THEN ONCE THE FRONTAL BOUNDARY LIFTS OVERHEAD FLOW TURNS
SOUTHERLY. IN ADDITION ONCE THE BOUNDARY LIFTS NORTH...THE
ATMOSPHERE SHOULD STABILIZE. THUS CHANCES FOR SHRA/TSRA ARE MUCH
LOWER. IN ADDITION WITH ABUNDANT LLVL MOISTURE...AND LGT WINDS
EXPECTED OVERNIGHT HAZY CONDS MAY DEVELOP. THUS VSBYS COULD BE
IMPACTED YET AGAIN.
BEACHLER
//ORD AND MDW CONFIDENCE...UPDATED 14Z...
* MEDIUM CONFIDENCE IN SHRA/TSRA ENDING TIME.
* LOW CONFIDENCE IN CIG/VIS FORECAST.
PAW
//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...
MONDAY NIGHT...VFR. BREEZY SW WINDS BTWN 20-25KT.
TUESDAY...VFR. SCT SHRA/TSRA ISO SEVERE TSRA LATE. BREEZY SW WINDS
TO 30KT.
WEDNESDAY THROUGH SATURDAY...VFR. SLT CHC SHRA/TSRA.
BEACHLER
&&
.MARINE...
302 AM CDT
HIGH PRESSURE RIDGING EXTENDS ACROSS THE SOUTHERN PART OF LAKE
MICHIGAN THIS MORNING WHILE ONE LOW PRESSURE SYSTEM MOVES ACROSS
JAMES BAY AND ANOTHER TAKES SHAPE ACROSS THE SOUTHERN HIGH PLAINS. A
WARM FRONTAL BOUNDARY WAS ALSO OBSERVED STRETCHING FROM THE SOUTHERN
PLAINS LOW EAST-NORTHEASTWARD ACROSS CENTRAL ILLINOIS. AN EXPANSIVE
AREA OF HIGH PRESSURE WILL BUILD ACROSS THE EASTERN U.S. INTO MONDAY
WHILE THE SOUTHERN PLAINS LOW LIFTS NORTHWARD WHICH WILL BRING THE
WARM FRONT NORTHWARD AS WELL...WITH IT CROSSING THE LAKE TONIGHT. IN
THE MEANTIME WARM AND MOIST AIR OVER THE COLD WATERS OF THE LAKE HAS
RESULTED IN VERY DENSE FOG WITH REPORTS OF VISIBILITY OF ONLY A FEW
HUNDRED FEET. THIS WILL LIKELY CONTINUE INTO THE EVENING WITH AT
LEAST MODEST VISIBILITY IMPROVEMENT BEHIND THE FRONT AS IT PUSHES
NORTH AND WINDS TURN SOUTHERLY AND INCREASE. THEREFORE VISIBILITY
SHOULD IMPROVE FROM SOUTH TO NORTH BUT IT IS NOT QUITE CLEAR HOW
MUCH IMPROVEMENT WILL OCCUR. WILL CONTINUE WITH THE FOG ADVISORY FOR
THE ENTIRE OPEN LAKE AS WELL AS THE NEARSHORE WATERS INTO THIS
EVENING BUT IT MAY NEED TO BE EXTENDED INTO THE OVERNIGHT ACROSS
NORTHERN SECTIONS OF THE LAKE. WINDS WILL INCREASE IN SPEED MONDAY
AND MONDAY NIGHT FROM THE SOUTH THEN INCREASE FURTHER..TO AROUND 30
KT...TUESDAY. THE SOUTHERN PLAINS LOW WILL HAVE LIFTED INTO THE
NORTHERN HIGH PLAINS BY TUESDAY BEFORE IT SHIFTS EASTWARD ACROSS
WESTERN ONTARIO LATER IN THE DAY. THIS WILL THEN DRAG A COOL FRONTAL
BOUNDARY ACROSS THE LAKE LATER TUESDAY AFTERNOON/EVENING SHIFTING
WINDS TO THE SOUTHWEST THEN WEST. HIGH PRESSURE WILL THEN BUILD IN
WEDNESDAY ALLOWING WINDS TO DIMINISH.
MDB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...DENSE FOG ADVISORY...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-
LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-
LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-LMZ870-
LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 7 PM SUNDAY.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
958 AM CDT SUN MAY 29 2011
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
301500-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
958 AM CDT SUN MAY 29 2011 /1058 AM EDT SUN MAY 29 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
DAMAGING WINDS IN EXCESS OF 70 MPH.
HAIL TO THE SIZE OF HALF DOLLARS.
FREQUENT CLOUD TO GROUND LIGHTNING.
ISOLATED TORNADOES.
LOCALLY HEAVY RAINFALL...WHICH COULD RESULT IN FLOODING.
AREAS AFFECTED AND TIMING:
NORTH CENTRAL ILLINOIS LATE MORNING THROUGH EARLY AFTERNOON.
NORTHEAST ILLINOIS AND NORTHWEST INDIANA FROM MIDDAY THROUGH
THIS AFTERNOON.
DISCUSSION:
ELEVATED MCS OVER EASTERN IOWA INTENSIFYING WITH SEVERE BOWING
LINE SEGMENT APPROACHING THE MISSISSIPPI RIVER SOUTH OF
MUSCATINE IOWA AT 945 AM CDT. THESE STORMS ARE EXPECTED TO MOVE
EAST AND CONTINUE TO INTENSIFY AND INCREASE IN COVERAGE AS AIR
MASS DESTABILIZES DOWNSTREAM ACROSS NORTHERN ILLINOIS ALONG
RETREATING WARM FRONTAL BOUNDARY WHICH WILL LIFT NORTH ACROSS
THE AREA. AS STORMS BECOME MORE SURFACE BASED...THREAT OF
SEVERE WEATHER INCLUDING DAMAGING WINDS AND LARGE HAIL WILL
LIKELY INCREASE. BACKED LOW LEVEL WINDS ALONG AND NORTH OF THE
WARM FRONT WILL ALSO PRESENT SOME THREAT OF TORNADOES AS THE
STORMS MOVE EAST INTO THIS AFTERNOON. VERY WARM AND MOIST
THERMAL PROFILES ALSO SUGGEST THE POTENTIAL FOR HEAVY RAINFALL
WITH THESE STORMS.
PORTIONS OF THE KANKAKEE AND ILLINOIS RIVERS WILL REMAIN IN
FLOOD...WITH ELEVATED STREAM FLOW ON MANY OTHER RIVERS AND
STREAMS. LOCALLY HEAVY RAINFALL TODAY AND TONIGHT WILL LIKELY LEAD
TO ADDITIONAL RISES ON AREA RIVERS AND STREAMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE WARMEST WEATHER OF THE SPRING IS EXPECTED ON MONDAY WITH
TEMPERATURES CLIMBING INTO THE LOW 90S ACROSS MUCH OF THE AREA.
THE HEAT WILL BE ACCOMPANIED BY INCREASING HUMIDITY...LEADING TO
HEAT INDEX VALUES IN THE MIDDLE OR UPPER 90S.
THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS AGAIN BY THE
MIDDLE AND END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED TODAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-301500-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
958 AM CDT SUN MAY 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS...SOME POSSIBLY SEVERE PRODUCING STRONG WINDS IN
EXCESS OF 50 KT...ARE POSSIBLE FROM LATE THIS MORNING THROUGH
THIS AFTERNOON OR EARLY EVENING.
AREAS OF DENSE FOG MAY REDUCE VISIBILITY TO LESS THAN 1/2 MILE AT
TIMES TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE LATE MONDAY
INTO TUESDAY.
THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS AGAIN BY THE
MIDDLE AND END OF THE WEEK.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-301500-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
958 AM CDT SUN MAY 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE LAKE TODAY. SOME
STORMS MAY BE SEVERE...PRODUCING WINDS IN EXCESS OF 50KT OVER THE
SOUTHERN PORTIONS OF THE LAKE THIS AFTERNOON AND EARLY THIS
EVENING. THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE
NORTHERN PORTIONS OF THE LAKE TONIGHT.
AREAS OF DENSE FOG MAY REDUCE VISIBILITY TO LESS THAN 1/2 MILE AT
TIMES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
AREAS OF FOG MAY REDUCE VISIBILITY TO LESS THAN 1 MILE AT TIMES
ON
MONDAY OVER THE NORTHERN PORTIONS OF THE LAKE.
THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS AGAIN BY THE
MIDDLE AND END OF THE WEEK.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
RATZERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 924 AM CDT SUN MAY 29 2011 ILZ003>006-008-010>014-019>023-032-033-039-291730- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DUPAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- INCLUDING THE CITIES OF...ROCKFORD...BELVIDERE...WOODSTOCK... WAUKEGAN...OREGON...DIXON...DEKALB...AURORA...WHEATON...CHICAGO... OTTAWA...OSWEGO...MORRIS...JOLIET...KANKAKEE...PONTIAC... WATSEKA...PAXTON 924 AM CDT SUN MAY 29 2011 AN AREA OF STRONG TO SEVERE THUNDERSTORMS OVER EASTERN IOWA WILL MOVE EAST INTO NORTHERN ILLINOIS DURING THE MID AND LATE MORNING HOURS TODAY. THESE STORMS WILL LIKELY INCREASE IN BOTH INTENSITY AND COVERAGE...AND WILL PRESENT A SIGNIFICANT SEVERE WEATHER THREAT. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS AS THEY MOVE INTO THE ROCHELLE...PERU AND PONTIAC AREAS BETWEEN 1030 AM AND NOON CDT. SEVERE THUNDERSTORMS WILL THEN SPREAD INTO NORTHEAST ILLINOIS AND NORTHWEST INDIANA SHORTLY AFTER NOON. ADDITIONAL STORMS MAY DEVELOP AHEAD OF THE MAIN LINE WHICH WOULD BRING THE THREAT OF SEVERE WEATHER TO THESE AREAS A LITTLE SOONER. STAY ALERT FOR CHANGING WEATHER CONDITIONS TODAY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 4 PM CDT. INZ001-002-010-011-019-291730- LAKE IN-PORTER-NEWTON-JASPER-BENTON- INCLUDING THE CITIES OF...GARY...VALPARAISO...MOROCCO... RENSSELAER...FOWLER 924 AM CDT SUN MAY 29 2011 /1024 AM EDT SUN MAY 29 2011/ AN AREA OF STRONG TO SEVERE THUNDERSTORMS OVER EASTERN IOWA WILL MOVE EAST INTO NORTHERN ILLINOIS DURING THE MID AND LATE MORNING HOURS TODAY. THESE STORMS WILL LIKELY INCREASE IN BOTH INTENSITY AND COVERAGE...AND WILL PRESENT A SIGNIFICANT SEVERE WEATHER THREAT. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS AS THEY MOVE INTO THE ROCHELLE...PERU AND PONTIAC AREAS BETWEEN 1030 AM AND NOON CDT. SEVERE THUNDERSTORMS WILL THEN SPREAD INTO NORTHEAST ILLINOIS AND NORTHWEST INDIANA SHORTLY AFTER NOON. ADDITIONAL STORMS MAY DEVELOP AHEAD OF THE MAIN LINE WHICH WOULD BRING THE THREAT OF SEVERE WEATHER TO THESE AREAS A LITTLE SOONER. STAY ALERT FOR CHANGING WEATHER CONDITIONS TODAY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 4 PM CDT. RATZER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1058 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 AM HEAVY RAIN CHESTERTON 41.60N 87.06W
05/29/2011 M0.75 INCH PORTER IN TRAINED SPOTTER
RAINFALL TOTAL FROM 5/28
&&
CMThe Chicago radar (KLOT), 36 km away, was scanning. The volume nearest the first event began at 16:46 UTC.
6 flash flood, 4 thunderstorm wind, 3 flood, 2 hail, 1 lightning, 1 strong wind. Local standard time, as filed.
The Green River was reported out of its banks in the Amboy area. Low areas including fields were flooded with 2 to 3 feet of standing water on the east and southeast side of Amboy.
A tree was blown down near the intersection of East 11th and North 4350th Roads.
Numerous streets were flooded across north central Cook County. Water up to 4 inches deep was reported on Interstate 94 between Dundee and Willow Roads near Northbrook. Water up to car bumpers was reported on McCormick between Touhy and Howard near Skokie. Water was reported covering Main Street in Melrose Park. Water 6 inches deep was reported at North Avenue and Damen in Chicago. Storm total rainfall amounts included 1.88 inches about a mile south of Evanston; 1.88 inches at Chicago O'Hare Airport; 1.75 inches in Morton Grove; 1.63 inches about a mile south of Winnetka and 1.12 inches two miles northwest of Melrose Park.
Half of a tree was blown down on North Fair Street.
Quarter size hail was reported along Gardner Road near Kinsman.
Water was reported on roads, and ditches were full from heavy rain.
Numerous streets were flooded in Park Ridge. Burton and Fenton Roads were completely impassable due to flood waters.
Water was reported flowing over multiple locations on Route 23, southeast of Waterman.
Trees were blown down on Cobb Street. A 12 to 16 inch diameter tree was uprooted and fell onto a car. The driver was not injured. Three large trees were blown down on Main Street near the hospital, along with many large tree limbs. Tree limbs and power lines were blown down across much of the city of Kankakee. A large tree was uprooted and fell onto a house on Nelson Avenue causing severe damage to the first and second floors of the house. Several large tree limbs were blown onto a house on South Seventh Avenue.
Lightning struck a house on Scottsdale Circle which ignited the second floor roof. The house was deemed uninhabitable.
Water up to 4 inches deep was reported along parts of Route 47 near Elburn. Storm total rainfall of 3.13 inches was measured near Elburn.
Deerpath Road was closed under the Route 41 overpass due to flash flooding.
Street flooding was reported at the intersection of Pine Avenue and Mensching Road. Goose Lake Park was reported to be under water from flooding.
The intersection of Kuhn Road and Birchbark Trail was closed due to water flowing onto the street from a retention pond. Storm total rainfall of 1.87 inches was measured about a mile west of Carol Stream.
Strong winds developed behind a line of thunderstorms across the Rockford area. A baseball dugout and field fencing was damaged at a school on North Alpine Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306793, 307078, 306796, 307096, 315365, 306798, 307090, 315361, 307080, 307230, 306839, 311238, 307102, 315356, 307084, 307088, 307118.